The manufacturers of the three SGLT2 inhibitors (canagliflozin, dapagliflozin and empagliflozin) have written to healthcare professionals regarding updated advice on the risk of diabetic ketoacidosis (DKA) linked with these treatments. This advice has been agreed with the European Medicines Agency (EMA) and the Medicines and Healthcare Products Regulatory Agency (MHRA)
The letter advises that there have been rare but serious, sometime life-threatening and fatal cases of DKA. Clinicians are encouraged to continue reporting suspected adverse reactions through the yellow card system.
The updated advice notes that DKA must be considered in the event of non-specific symptoms such as nausea, vomiting, anorexia, abdominal pain, excessive thirst, difficulty breathing, confusion, unusual fatigue or sleepiness. Clinicians should inform patients of the signs and symptoms of metabolic acidosis and advised them to seek immediate medical advice if they develop. In patients who develop DKA, treatment with SGLT2 inhibitors should be stopped immediately and only restarted if another clear precipitating factor is identified and resolved.
Additionally, before starting treatment it is recommended that risk factors that predispose individuals to DKA are considered. These include:
- a low beta-cell function reserve (e.g. type 2 diabetes with a low C-peptide, latent autoimmune disease in adults or patients with a history of pancreatitis)
- conditions that lead to restricted food intake or severe dehydration
- sudden insulin reduction
- increased insulin requirements due to acute medical illness
- alcohol abuse
Action: Clinicians should be aware of the updated advice. Patients should be advised of the signs and symptoms of DKA and clinicians need to remain vigilant and react quickly should they arise.
|« Drug Safety Update - March 2016||NICE Guidance - March 2016 »|